FDA Tackles Tylenol: Stronger Warning Label
Recommended for Common Painkiller Acetaminophen

By Ellen Kuwana
Neuroscience for Kids Staff Writer
November 13, 2002

Painkillers: aspirin, Tylenol, Motrin, Advil. These are common drugs found in medicine cabinets in the US. These everyday drugs are not without danger, however, in the same way that common objects such as cars and swimming pools can cause injury and death when caution is forgotten. A 25-member panel has advised the Food and Drug Administration (FDA) that acetaminophen, the active ingredient in Tylenol, should have a label with a more strongly worded warning. Acetaminophen has been available without prescription since 1960, and is often preferred to aspirin for pain relief because it is gentler on the stomach.

The panel reported that 15,000 people are taken to the emergency room each year because of acetaminophen poisoning. At least 100 people die each year from the adverse effects of taking too much acetaminophen. Taking eight of the extra-strength pills (total dose of 4,000 milligrams) can cause severe liver damage and internal bleeding which can lead to death. Additionally, when combined with alcohol, fewer than eight pills can cause death.

It is estimated that 200 over-the-counter medications contain acetaminophen; it is also in some prescription painkillers. This leads to another problem: consumers may not be aware that they are mixing medications that contain acetaminophen, thus unwittingly overdosing. For example, someone may take some Tylenol, and then take a cough syrup that also contains acetaminophen. Therefore, an additional recommendation from the panel is that all products containing acetaminophen be clearly and prominently labeled as such.

A further recommendation of the panel was clarifying the dose instructions and packaging for infants' acetaminophen and children's acetaminophen. (Each year there are emergency room cases involving parents who accidentally overdose their babies by using children's instead of infants' acetaminophen.)

Tylenol's current label: "Overdose warning: Taking more than the recommended dose (overdose) can cause serious health problems."

New label: "Taking an overdose may cause liver damage."

Amount of Acetaminophen per Tablet
ProductDose (mg)
Actifed Cold & Sinus Caplets and Tablets500
Alka-Seltzer Plus Flu Medicine Liqui-Gels325
Benadryl Allergy & Cold Caplets 500
Maximum Strength Comtrex Cold & Cough Day & Night Caplets 500
Contact Severe Cold and Flu Caplets Maximum Strength500
Coricidin HBP Cold & Flu Tablets325
Aspirin Free Excedrin Caplets and Geltabs500
Excedrin Extra Strength Tablets250
Robitussin Cold Caplets Multi-Symptom Cold & Flu 325
Sudafed Severe Cold Caplets 500
Vanquish Caplets194
Source: The Medical Letter on Drugs and Therapeutics, 44:91-94, 2002.

References and further information:

  1. "Panel calls for tougher acetaminophen labels," by Thomas H. Maugh II, September 20, 2002 (Seattle Times)
  2. Transcript of FDA meeting on non-prescription drugs held on September 19, 2002
  3. Pain - from Neuroscience for Kids

GO TO: Neuroscience In The News Explore the Nervous System Table of Contents

Send E-mail

Fill out survey

Get Newsletter

Search Pages